Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 113, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 21, 2003, 3:15 PM CDT for Limestone County, Madison County, Morgan County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 3:15 PM CDT (20:15 UTC)
- Expired
- Jul 21, 2003, 4:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Limestone County, AL, Madison County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 53 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2335 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371
WUUS54 KHUN 212015
SVRHUN
ALC083-089-103-212100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
MADISON COUNTY IN NORTH CENTRAL ALABAMA
MORGAN COUNTY IN NORTH CENTRAL ALABAMA
* UNTIL 400 PM CDT
* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTH OF ATHENS...MOVING SOUTHEAST AT
50 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ELKMONT...
GURLEY...HARVEST...HUNTSVILLE...MADISON...NEW HOPE...OWENS CROSSROADS
AND REDSTONE ARSENAL.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
LAT...LON 3449 8648 3479 8708 3496 8699 3470 8636
3463 8636 3459 8631 3451 8633 3452 8637
3449 8642
$$
SCHAUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 21, 3:00 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 300 PM CDT MON JUL 21 2003 AFTERNOON SFC ANALYSIS SHOWING COLD FRONT MAKING GOOD PROGRESS SOUTHWARD...AND NOW EXTENDS FROM EASTERN OKLAHOMA THROUGH SOUTHERN ILLINOIS AND INTO THE GREAT LAKES. SHORTWAVE TROUGH EMBEDDED WITHIN NORTHWEST FLOW ALOFT HELPING TO KICK OFF STRONG LINE OF CONVECTION PRESENTLY MOVING ACROSS THE TN VALLEY. OTHERWISE...LOOKING AT ONE OF THE WARMEST DAYS THUS FAR THIS SUMMER WITH TEMPS INTO THE LOWER 90S AREAWIDE...WITH DEWPTS IN THE MID 70S. FOR TONIGHT...EASTERN TROUGH WILL CONTINUE TO DEEPEN...PUSHING SFC COLD FRONT TOWARD THE AREA BY DAYBREAK TUESDAY. FIRST LINE OF CONVECTION MAY LINGER OVER THE EASTERN TIER OF COUNTIES INTO THE EVENING HOURS. AS FOR THE OVERNIGHT PERIOD...COULD STILL SEE ADDITIONAL DEVELOPMENT GIVEN AMPLE INSTABILITY AND LARGE SCALE CONVERGENCE ALONG AND AHEAD OF APPROACHING COLD FRONT. WILL BASE OVERNIGHT POPS ON LAST MINUTE RADAR TRENDS TO ACCOUNT FOR ANY LEFTOVER CONVECTION STILL IN THE EAST. ELSEWHERE...A MIDRANGE CHC POPS WILL PROBABLY BE ADEQUATE TO COVER ANY ADDITIONAL REDEVELOPMENT OVERNIGHT. COLD FRONT WILL MAKE SLOW PROGRESS ACROSS THE TN VALLEY ON TUESDAY. ADDITIONAL SHORTWAVES ROTATING THROUGH BROAD UPPER TROUGH WILL INITIATE ADDITIONAL SHWRS/TSTMS WITHIN VICINITY OF FRONT THROUGHOUT THE DAY. AS TROUGH AXIS PULLS EAST...PRECIP CHANCES WILL BEGIN TO TAPER OFF BY TUES NGT. LIKELY POPS STILL LOOKING GOOD FOR TUESDAY...WITH HIGH CHC TUESDAY NGT MAINLY FOR THE EVENING HOURS. GRADUAL CLEARING AND TURNING COOLER AND LESS HUMID BY WEDNESDAY. IF DEEP UPPER TROUGH ADVERTISED BY GFS IS CORRECT...RECORD LOW MAXIMUM TEMP OF 81 (1917) FOR HSV ON WEDNESDAY COULD BE IN JEOPARDY. HOWEVER...BELIEVE LESS AMPLIFIED ETA IS MORE REASONABLE FOR THIS TIME OF YEAR...WITH STRONG JULY SUNSHINE HELPING TO MIX OUT ANY RESIDUAL POST-FRONTAL MOISTURE AND COUNTER WEAK CAA. WHATEVER THE CASE...LOOKING LIKE A PLEASANT END OF THE WEEK AS DEWPTS RETURN TO MORE TOLERABLE LOW/MID 60S AND DAYTIME TEMPS REMAIN BELOW NORMAL UNDER MAINLY CLEAR CONDITIONS. PRELIMINARY NUMBERS... HSV 72 84/67 83/63 56510 MSL 72 84/66 83/62 564-0 .HUN...SEVERE THUNDERSTORM WATCH FOR ALL COUNTIES UNTIL 7 PM. MR
Hazardous weather outlook, Jul 21, 1:00 PM CDT, 2 hours 15 minutes before
ALZ001>010-016-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... AN UNSTABLE ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS AFTERNOON AS A COLD FRONT APPROACHES FROM MISSOURI. AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR OVERNIGHT. A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS BOTH THIS AFTERNOON AND LATE TONIGHT. THE PRIMARY THREATS FROM ANY SUCH STORMS ARE DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE FROM AROUND 4 PM TO 10 PM...WITH ADDITIONAL SHOWERS POSSIBLE TOWARD DAYBREAK. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... A THIRD ROUND OF PRECIPITATION WILL ARRIVE TUESDAY AFTERNOON WITH THE ARRIVAL OF THE ACTUAL COLD FRONT. WITH MORE WIDESPREAD RAIN AND INCREASED CLOUD COVER...THERE IS A LOWER CHANCE OF SEVERE WEATHER ON TUESDAY. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...WITH THE PRIMARY THREATS AGAIN BEING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. AFTER THE FRONT MOVES THROUGH TUESDAY NIGHT...DRIER WEATHER WILL RETURN TO NORTH ALABAMA...WITH SLIGHTLY BELOW NORMAL TEMPERATURES EXPECTED...TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THIS AFTERNOON AND EVENING. KTW/JDG
In the hours before
Special weather statement, Jul 21, 1:22 PM CDT, 1 hour 53 minutes before
ALZ001-002-004>007-212000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 122 PM CDT MON JUL 21 2003 ...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN ALABAMA FROM 145 THROUGH 330 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO... ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS AS THEY PASS. GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS THE STORM APPROACHES. WEBER
Special weather statement, Jul 21, 1:22 PM CDT, 1 hour 53 minutes before
ALZ001-002-004>007-212000- SPECIAL WEATHER STATEMENT...COR NATIONAL WEATHER SERVICE HUNTSVILLE AL 122 PM CDT MON JUL 21 2003 ...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN ALABAMA FROM 145 PM THROUGH 330 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO... ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS AS THEY PASS. GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS THE STORM APPROACHES. WEBER
Special weather statement, Jul 21, 2:13 PM CDT, 1 hour 2 minutes before
ALZ001-002-004>007-212000- SPECIAL WEATHER STATEMENT...COR NATIONAL WEATHER SERVICE HUNTSVILLE AL 122 PM CDT MON JUL 21 2003 ...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN ALABAMA FROM 145 PM THROUGH 330 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO... ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS AS THEY PASS. GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS THE STORM APPROACHES. WEBER
Local storm report, Jul 21, 3:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
306 PM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM MARGERUM AL WIND DAMAGE
07/21/03 COLBERT 70 MPH ESTIMATED WIND
GUSTS. TREES DOWN IN
TOWN. REPORTED BY STORM
SPOTTER.
0225 PM ZIP CITY AL 0.75 IN HAIL
07/21/03 LAUDERDALE REPORTED BY STORM
SPOTTER.
0230 PM COUNTY WIDE AL WIND DAMAGE
07/21/03 COLBERT NUMEROUS TREES DOWN.
REPORTED BY COLBERT
COUNTY EMA.
0245 PM ALLSBORO AL WIND DAMAGE
07/21/03 COLBERT TREES AND POWERLINES
DOWN. REPORTED BY STORM
SPOTTERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:40 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 40 min |
| Jul 21, 1:52 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 38 min |
| Jul 21, 2:20 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 25 min |
| Jul 21, 2:34 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 41 min |
| Jul 21, 2:49 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 51 min |
| Jul 21, 3:22 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 23 min |
| Jul 21, 3:48 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 42 min |
| Jul 21, 3:57 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 63 min |
| Jul 21, 4:01 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Morgan | 29 min |
| Jul 21, 4:19 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 41 min |
| Jul 21, 4:46 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 44 min |
| Jul 21, 5:00 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Marshall | 15 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.